Woman suffers chemical burns after being mistakenly prescribed ERECTILE DYSFUNCTION cream called Vitaros instead of dry eye lubricant Vita-POS
- The patient in Glasgow rubbed the ointment into her eye and it swelled up
- As well as inflammation the wrongly-prescribed cream triggered an infection
- Experts say doctors and pharmacists need to be more careful when prescribing
- They suggested handwriting could lead to errors, suggesting block capitals
A woman told to put erectile dysfunction cream into her eye ended up with redness, swelling and an infection triggered by the chemicals.
Neither the patient, doctor or pharmacist noticed the woman had been prescribed the wrong medicine in error before she developed the injury.
The woman, whose name and age are unknown, had been to see a doctor complaining of dry eye syndrome, in which not enough tears are produced.
But she went home with a cream called Vitaros, designed to be rubbed onto a man’s penis, instead of VitA-POS, an eye lubricant with a similar name.
Poor handwriting on the prescription could have been to blame, experts suggested, as well as time pressures or drop-down computer menus.
A woman, whose name and age are unknown, was left with a red, swollen and infected eye after she ended up rubbing erectile dysfunction cream into it (stock image)
Following the error, experts from Glasgow’s Tennent Institute of Ophthalmology are calling for doctors to be more careful when writing prescriptions.
When the woman squirted the ointment into her eye she immediately suffered ‘discomfort and blurred vision, as well as redness and lid swelling’, according to doctors.
She washed her eye but still required antibiotics, lubricants and steroids to treat the infection.
Brushing teeth twice a day could prevent erectile…
How indoor lights can leave you suffering ‘JET LAG’: A…
Statins at night; flu jab in the morning; precise mealtimes:…
Trendy Fitbits can spark ‘very dangerous’ weight loss in…
Share this article
The patient was accidentally given Vitaros (bottom), an erectile dysfunction cream, instead of the similarly-named VitA-POS (top), an eye ointment
As a result of the prescribing error, experts at the Glasgow’s Tennent Institute of Ophthalmology are now urging doctors and pharmacists to be more careful when writing prescriptions
The eye injury was compared to ones which have been caused by e-cigarette fluid, nail glue or the herbal remedy Olbas Oil.
The unfortunate event was recorded by medics in the journal BMJ Case Reports.
Author Dr Magdalena Edington wrote: ‘Prescribing errors are common, and medications with similar names/packaging increase risk.
‘However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with [eye] application instructions.’
Experts now say more care is needed when prescribing, suggesting doctors use block capitals when handwriting prescriptions.
As well as hard-to-read writing, the study suggested time pressures or drop-down computer menus could be to blame for the wrong drug being given.
Dr Edington added: ‘We believe this to be an important issue to report to enhance awareness and promote safe prescribing skills.’
She wrote in her report that prescribing errors affect as many as one in 20 (five per cent) of all prescriptions, saying similarly-named drugs can lead to errors.
This is believed to be the first recorded instance of someone rubbing Vitaros into their eye, Dr Edington said.
The cream is supposed to be applied to the tip of the penis, where it stimulates an erection by widening blood vessels and increasing blood flow to the organ.
WHAT IS VITAROS ERECTILE DYSFUNCTION CREAM?
In 2014 Vitaros became the first erectile dysfunction treatment cream available on prescription in the UK.
It was hoped the cream would offer hope to men with erection problems who are unable to take pills such as Viagra.
The pre-prescribed amount of cream is applied to the tip of the penis, and once absorbed into the skin claims to produce an erection within five to 30 minutes.
It works by widening the blood vessels, increasing blood flow to the penis.
Men in the UK were the first in the world to have access to the new cream, which contains the drug alprostadil.
Oral drugs are often not suitable for people with angina or those who have had a stroke or a heart attack, and may cause side effects including such as severe headaches, blurred vision and dizziness.
At the time, a survey of 250 men in the UK diagnosed with ED, 35 per cent said they suffered side effects from their taking a pill.
However the majority of those men, 68 per cent, continued with their treatment just so they could continue to achieve an erection.
Source: Read Full Article